Heavy Rain, Richland
- When
- June 16, 7:55 PM CST to June 17, 1:04 AM CST
- Where
- Richland County, 0.48 mi W of Abercrombie
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -96.730
An upper level disturbance moved across central North Dakota, with numerous showers and thunderstorms forming around it. The upper level flow was fairly weak, but the low levels held a very juicy airmass, with dew points in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance moved across central North Dakota, with numerous showers and thunderstorms forming around it. The upper level flow was fairly weak, but the low levels held a very juicy airmass, with dew points in the low to mid 60s. This set the stage for slow moving and heavy rain producing thunderstorms. A broad area of one to three inches of rain fell from near Havana, ND, through the Wahpeton/Breckenridge area, to near Barnesville, MN. Within this area, locally heavy rain amounts of up to 7 inches were reported at Abercrombie, ND, and at Kent, MN. This caused rapid flooding of streets, roads, farmland, and other low lying areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 7:50 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 850 PM CDT TUE JUN 16 2009 .DISCUSSION... FORECAST CHALLENGE FOR UPDATE CONCERNS ADDITIONAL PCPN POTENTIAL. SPOTTY WEAKENING CONVECTION CONTINUES OVER ALL BUT NE FA. THIS IN ASSOCIATION WITH MOIST AIRMASS/BOUNDARY INTERACTION AIDED BY WAVE ROTATING AROUND MID LEVEL CIRCULATION DRIFTING ACROSS CENTRAL ND. INSTABILITY HAS SHIFTED SOUTH OF FA AND ANY LTG STRIKES WELL SOUTH OF FA. WITH LACK OF INSTABILITY/SHEAR OR LOW LEVEL JET EXPECT RETURNS TO CONTINUE TO WEAKEN WITH LOSS OF HEATING. WILL NEED TO KEEP SOME MODEST POPS GOING MOST AREAS HOWEVER ADDITIONAL THUNDER/HEAVY RAIN POTENTIAL NOT EXPECTED. HAVE ADJUSTED POPS DOWNWARD AND FINE TUNED ANY ADDITIONAL T POTENTIAL TO SOUTHERN FA. 60 DEWPOINTS CONFINED TO SOUTHERN FA WITH REMAINDER IN MID-UPPER 50S. EXPECT CLOUDS GOOD PART OF TONIGHT SO OVERALL TEMPERATURES SHOULD BE SIMILAR TO LAST NIGHT. && .AVIATION... CONVECTION WILL CONTINUE TO DIMINISH OVERNIGHT WITH ANY ADDITIONAL T UNLIKELY. CIGS CURRENTLY VFR HOWEVER WILL GRADUALLY LOWER CIGS INTO MVFR RANGE LATER TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 520 AM CDT TUE JUN 16 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 520 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH A FEW STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK. NUMEROUS UPPER LEVEL DISTURBANCES WILL ROTATE THROUGH THE REGION... AND COMBINE WITH INCREASING AMOUNTS OF MOISTURE AND INSTABILITY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE WEDNESDAY NIGHT THROUGH THURSDAY AHEAD OF A COLD FRONT. STAY TUNED TO LATER STATEMENTS ON THIS POTENTIAL SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT AND THURSDAY. ROGERS/DK
The Fargo/Grand Forks radar (KMVX), 128 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Fields and farm access roads were flooded near Abercrombie. Portions of southern Eagle and northeastern Abercrombie townships received from 4 to 7 inches of rain from the late afternoon of the 16th through the overnight hours of the 17th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176376, 165995.